Alert archive / South Carolina / River Flood Advisories in 2015

River Flood Advisory 14, NWS Columbia, SC

December 22, 2015Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at Dec 22, 2015, 11:22 AM EST for Lexington County, Richland County, South Carolina. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2015, 11:22 AM EST (16:22 UTC)
Expired
Dec 24, 2015, 3:54 PM EST
In force
53 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 20.65 ft at Dec 25, 2015, 3:00 PM EST.

actionminormoderate102012/2212/2312/2412/25
Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Dec 22, 10:11 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 22, 10:11 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1011 AM EST TUE DEC 22 2015

.SYNOPSIS...
A WARM AND MOIST SOUTH FLOW WILL DOMINATE THROUGH MUCH OF THE WEEK
ASSOCIATED WITH OFFSHORE HIGH PRESSURE AND A STALLED FRONTAL
SYSTEM.

&&

.NEAR TERM /THROUGH TONIGHT/...
A MOIST AND WARM SOUTH FLOW BETWEEN HIGH PRESSURE IN THE ATLANTIC
AND LOW PRESSURE IN THE CENTRAL PART OF THE NATION WILL CONTINUE
THROUGH TONIGHT. PRECIPITABLE WATER WILL INCREASE TO NEAR
CLIMATOLOGICAL MAXIMUM VALUES FOR THE TIME OF YEAR OF AROUND 1.8
OF AN INCH.

THE BULK OF THE HEAVIER SHOWERS HAVE SHIFTED INTO THE EASTERN
MIDLANDS AND TOWARD THE COAST LATE THIS MORNING WITH LIGHTER RAIN
STILL OVERSPREADING MOST OF THE CENTRAL MIDLANDS AND CSRA.
FURTHER WEST IN THE UPSTATE OF SC AND IN WESTERN GA...MOST OF THE
RAIN HAS ENDED...SO EXPECT TO SEE A BREAK IN RAINFALL BY MIDDAY OR EARLY
THIS AFTERNOON. THE MODELS SUGGEST SHOWER COVERAGE WILL INCREASE
AGAIN TONIGHT AHEAD OF ANOTHER IN THE SERIES OF SHORTWAVE TROUGHS
IN THE SOUTHWEST FLOW ALOFT. THERE MAY BE ENOUGH INSTABILITY FOR A
FEW THUNDERSTORMS BUT WITH THE FORECAST SOUNDINGS NEAR MOIST
ADIABATIC THE RISK OF SEVERE THUNDERSTORMS APPEARS LOW DESPITE
STRONG SHEAR WITH H85 WINDS AROUND 40 KNOTS. THE GUIDANCE
TEMPERATURES WERE CONSISTENT WITH HIGHS AROUND 70. CLOUD COVER
WILL KEEP OVERNIGHT LOWS MILD...IN THE LOWER 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE WARM AND MOIST SOUTHERLY LOW-LEVEL FLOW WILL CONTINUE WEDNESDAY
AND WEDNESDAY NIGHT. THERE WILL BE A SERIES OF SHORTWAVE TROUGHS
IN THE SOUTHWEST MID-LEVEL FLOW. PRECIPITABLE WATER SHOULD REMAIN
VERY HIGH. THE NAM AND GFS MOS INDICATE LIKELY OR CATEGORICAL
POPS. FORECAST SOUNDINGS INDICATE AN UNSTABLE ATMOSPHERE THROUGH
THE PERIOD AND WE HAVE INCLUDED A CHANCE OF THUNDERSTORMS. THERE
IS A POSSIBILITY OF SEVERE WEATHER WEDNESDAY AND THE SPC HAS PART
OF THE FORECAST AREA OUTLOOKED IN A MARGINAL RISK WITH SOME
INSTABILITY AND A STRONG H85 JET PRESENT TO SUPPORT ORGANIZED
CONVECTION. THE LIMITING FACTOR MAY BE A LACK OF SURFACE-BASED
INSTABILITY BECAUSE OF ONGOING SHOWERS AND CLOUD COVER.

TEMPERATURES DURING THIS PERIOD WILL BE WELL ABOVE NORMAL. USED
THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS AND ECMWF GENERALLY INDICATE HIGH PRESSURE IN THE ATLANTIC
CIRCULATING WARM AND MOIST AIR INTO THE FORECAST AREA DURING MUCH
OF THE MEDIUM-RANGE PERIOD. THE GFS AND ECMWF MOS INDICATE MUCH ABOVE
NORMAL TEMPERATURES AND POPS 20 TO 40 PERCENT.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
MVFR/VFR CONDITIONS LATE THIS MORNING...WITH DETERIORATING
CONDITIONS THIS EVENING AND THROUGH THE OVERNIGHT PERIOD.

THE HEAVIER RAIN SHOWERS HAVE SHIFTED EAST OF THE TAF SITES LATE THIS
MORNING IN THE WAKE OF THE SHORTWAVE TROUGH. LIGHT RAIN IS STILL
OVERSPREADING MOST OF THE FORECAST AREA BUT EXPECT TO SEE A BREAK
BY MIDDAY/EARLY THIS AFTERNOON. CONDITIONS HAVE GENERALLY IMPROVED
TO MVFR/VFR AS THE HEAVIER RAIN MOVED EAST. DENSE FOG HAS
DEVELOPED IN THE UPSTATE BUT EXPECT IT TO REMAIN WEST OF THE TAF
SITES. CIGS/VSBYS WILL WORSEN AFTER 00Z WEDNESDAY AS THE CHANCES
FOR RAIN INCREASE ONCE AGAIN. SOUTHERLY WINDS WILL BECOME MORE
SOUTHEASTERLY TONIGHT AND REMAIN AROUND 5 TO 10 KNOTS THROUGH THE
PERIOD.

EXTENDED AVIATION OUTLOOK...ANOTHER WAVE OF RAIN...WITH RESTRICTIONS
LOWERING TO IFR/POSSIBLY LIFR...EXPECTED WEDNESDAY. CHANCE OF
RAIN WITH RESTRICTIONS...FAVORED MAINLY LATE NIGHT/EARLY
MORNING...THURSDAY AND FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Dec 22, 4:51 AM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
451 AM EST TUE DEC 22 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
451 AM EST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND
IN URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND
IN URBAN LOCATIONS WEDNESDAY.

RIVER FLOOD WARNINGS MAY BE NEEDED FOR SOME RIVER FORECAST POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 22, 7:53 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
753 AM EST TUE DEC 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     FLOOD            3 WNW LAKE MURRAY OF RIC34.14N 81.31W
12/22/2015                   RICHLAND           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED ROADWAY FLOODING
            AT OLD HILTON RD AND DUTCH FORK RD.

&&

HC
Local storm report, Dec 22, 7:56 AM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 AM EST TUE DEC 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     FLOOD            1 SSE SPRINGDALE        33.95N 81.10W
12/22/2015                   LEXINGTON          SC   PUBLIC

            SC HIGHWAY PATROL REPORTED ROADWAY FLOODING
            AT JOHN M. HARDEE EXPRESSWAY AND LEXINGTON
            DR.

&&

HC
Local storm report, Dec 22, 7:58 AM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
758 AM EST TUE DEC 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     FLOOD            2 NW LAKE MURRAY OF RICH34.14N 81.28W
12/22/2015                   RICHLAND           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED ROADWAY FLOODING
            AT THREE DOG RD. AND U.S. 76.

&&

HC
Local storm report, Dec 22, 8:20 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 AM EST TUE DEC 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     FLASH FLOOD      1 ENE COLUMBIA          34.01N 81.02W
12/22/2015                   RICHLAND           SC   PUBLIC

            SOCIAL MEDIA REPORT THAT THE RIGHT LANE OF
            GERVAIS ST COMING INTO DOWNTOWN COLUMBIA IS
            CLOSED DUE TO FLOODING.

&&

HC
Local storm report, Dec 22, 8:24 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
824 AM EST TUE DEC 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      1 ESE COLUMBIA          34.00N 81.02W
12/22/2015                   RICHLAND           SC   BROADCAST MEDIA

            WLTX REPORTED BLOSSOM ST. NEAR FIVE POINTS
            IN DOWNTOWN COLUMBIA WAS CLOSED DUE TO
            FLOODING.

&&

HC
Local storm report, Dec 22, 8:41 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
841 AM EST TUE DEC 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      1 SSE COLUMBIA          33.99N 81.03W
12/22/2015                   RICHLAND           SC   OFFICIAL NWS OBS

            ROCKY BRANCH CREEK USGS GAGE AT MAIN ST. AND
            WHALEY ST. OVERFLOWED IT BANKS CRESTING AT
            10.07 FT AT 8:00 AM AND FALLING BACK BELOW
            THE 7.2 FT FLOOD STAGE BY 8:30 AM. THIS
            RESULTED IN THE ROAD CLOSURES OF MAIN ST.
            AND WHALEY ST.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:47 AM ESTAreal Flood AdvisoryCAEEdgefield, Fairfield, Lancaster, McCormick, Newberry, Saluda5 hr
Dec 22, 6:07 AM ESTAreal Flood AdvisoryCAEAiken, Calhoun, Chesterfield, Edgefield, Fairfield, Kershaw and 4 more3 hr
Dec 22, 7:20 AM ESTFlash Flood WarningCAERichland115 min
Dec 22, 8:24 AM ESTRiver Flood WarningCAEEdgefield, McCormick4 days
Dec 22, 9:03 AM ESTAreal Flood AdvisoryCAEBamberg, Calhoun, Clarendon, Lee, Orangeburg, Sumter117 min
Dec 22, 12:08 PM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda5 days
Dec 22, 12:08 PM ESTRiver Flood WarningCAENewberry, Union4 days
Dec 22, 12:58 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland19 days
Dec 22, 2:26 PM ESTFlash Flood WatchCAEAiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lexington and 4 more53 hr

Nearby

River Flood Advisories in South Carolina, 2015Every river flood advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.